09 Dec Strong SSRIs Linked To Increase Risk of Intracranial Hemorrhage
MedicalResearch.com Interview with:
Christel Renoux, MD, PhD
Assistant Professor, Dept. of Neurology & Neurosurgery
Centre For Clinical Epidemiology
Jewish General Hospital – Lady Davis Research Institute
MedicalResearch.com: What is the background for this study?
Response: Selective serotonin reuptake inhibitors (SSRIs) increase the risk for abnormal bleeding, in particular, gastrointestinal tract bleeding. Previous studies also suggested an increased risk for intracranial hemorrhage (ICH) in patients treated with SSRIs compared to non users. However, even if this risk exists, the comparison with a non-treated group may exaggerate the strength of a potential association and the comparison with a group of patients treated with other antidepressants may help better delineate the risk. The potential bleeding effect of antidepressants is linked to the strength of serotonin inhibition reuptake, and antidepressants that are strong inhibitors of serotonin reuptake have been associated with the risk for gastrointestinal or abnormal bleeding compared with weak inhibitors but the risk of ICH is unclear.
MedicalResearch.com: What are the main findings?
Response: Therefore we assessed the risk for spontaneous intracranial hemorrhage in new users of SSRIs compared with new users of tricyclic antidepressants. We also assessed this risk in patients using strong inhibitors of serotonin reuptake compared with patients using weak inhibitors. We found that current use of SSRIs was associated with a small increased risk for ICH compared with current use of tricyclics, particularly during the first month of use. Similarly, the risk of ICH was increased with strong inhibitors of serotonin reuptake compared with weak inhibitors. The risk was further increased in patients treated concomitantly with oral anticoagulants (vitamin K antagonists).
MedicalResearch.com: What should readers take away from your report?
Response: Antidepressants with strong serotonin reuptake inhibition properties increase the risk for spontaneous intracranial hemorrhage. Although this event is quite rare, this potential risk must be kept in mind in patients at high risk of intracranial bleeding and caution must be exerted with concomitant use of anticoagulants.
MedicalResearch.com: What recommendations do you have for future research as a result of this study?
Response: Future research is needed to better delineate the risk of ICH in patients treated with SSRIs, or more generally with antidepressants with strong serotonin reuptake inhibition properties, who are also treated with newer anticoagulants.
MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.
Renoux C, Vahey S, Dell’Aniello S, Boivin J. Association of Selective Serotonin Reuptake Inhibitors With the Risk for Spontaneous Intracranial Hemorrhage. JAMA Neurol. Published online December 05, 2016. doi:10.1001/jamaneurol.2016.4529
Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.
More Medical Research Interviews on MedicalResearch.com